Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 48, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 5, 2018, 7:07 AM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2018, 7:07 AM EDT (11:07 UTC)
- Expired
- Jul 5, 2018, 10:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 22 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:48 AM EDT | HEAVY RAIN 1.8 | Ross Township, PA | SINCE 6AM. |
| Jul 5, 7:55 AM EDT | FLASH FLOOD | Northview Heights, PA | SPRING GARDEN AVE. FLOODED AT WILSON RD. VEHICLE STRANDED. CORRECTED FOR LOCATION IN THE NORTH HILLS |
| Jul 5, 8:15 AM EDT | FLASH FLOOD | Evergreen, PA | HOUSE FLOODING ON PEOPLE RD. FROM NELSON RUN. OCCUPANT STRANDED. |
| Jul 5, 8:21 AM EDT | FLASH FLOOD | Evergreen, PA | PORT AUTHORITY BUS WITH PASSENGERS TAKING ON WATER AND DISABLED AT THOMPSON RUN RD. AND EVERGREEN RD. SWIFT WATER TEAM DISPATCHED. |
| Jul 5, 9:08 AM EDT | FLASH FLOOD | Millvale, PA | RESIDENCE FLOODED AT 11 SEDGWICK ST. SIX PEOPLE STRANDED ON SECOND FLOOR. |
| Jul 5, 9:57 AM EDT | FLASH FLOOD | Shaler Township, PA | RESIDENCE HAD A PORTION OF ITS FOUNDATION WASHED AWAY AT 1506 WALTERS AVE. |
| Jul 5, 10:05 AM EDT | HEAVY RAIN 2.27 | Ross Township, PA | 2.27 INCHES FROM 6 AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 11.1 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1183 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1641 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
164 WGUS51 KPBZ 051107 FFWPBZ PAC003-051400- /O.NEW.KPBZ.FF.W.0048.180705T1107Z-180705T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Pittsburgh PA 707 AM EDT THU JUL 5 2018 The National Weather Service in Pittsburgh has issued a * Flash Flood Warning for... Central Allegheny County in southwestern Pennsylvania... * Until 1000 AM EDT. * At 702 AM EDT, radar indicated repeated clusters of thunderstorms were once again producing heavy rain across portions of the north hills. Given several heavy rainfall events over the past several days in these same areas, flash flooding will occur quickly over the hilly, urbanized terrain. FLASH FLOODING...Expected. ESTIMATED RAINFALL...Up to 1 inch since 530 AM. ADDITIONAL RAINFALL...At least an additional inch of rainfall is likely through 8 AM. * Some locations that may experience flooding include... Ross Township... West View... Shaler Township... O'hara Township... Bellevue... Reserve Township... Fox Chapel... Millvale... Etna... Sharpsburg... This includes Parkway North between West View and just north of downtown Pittsburgh, as well as route 28 between downtown and Etna and Sharpsburg. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 4054 7990 4048 7992 4048 8005 4054 8005 $$ Bookbinder
2 follow-up statements
908 WGUS71 KPBZ 051226 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 826 AM EDT THU JUL 5 2018 PAC003-051400- /O.CON.KPBZ.FF.W.0048.000000T0000Z-180705T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allegheny PA- 826 AM EDT THU JUL 5 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM EDT FOR CENTRAL ALLEGHENY COUNTY... At 813 AM EDT, trained weather spotters reported nearly 2 inches of rain in Ross Township, with similar radar estimates extending over toward Reserve Township. FLASH FLOODING...Nearly certain. This is becoming a dangerous and potentially deadly situation during the morning rush hour. ESTIMATED RAINFALL...Between 1 and 2 inches of rain has fallen across the warned area since 6 AM. ADDITIONAL RAINFALL...At least an additional inch of rain is expected through 9 AM. Some locations that may experience flooding include... Ross Township... Reserve Township... Shaler Township... O'hara Township... Bellevue... West View... Fox Chapel... Millvale... Etna... Sharpsburg... This includes Parkway North between West View and just north of downtown Pittsburgh, as well as route 28 between downtown and Etna and Sharpsburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown! Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 4054 7990 4048 7992 4048 8005 4054 8005 $$ Bookbinder
340
WGUS71 KPBZ 051347
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
947 AM EDT THU JUL 5 2018
PAC003-051400-
/O.CON.KPBZ.FF.W.0048.000000T0000Z-180705T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
947 AM EDT THU JUL 5 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM EDT FOR
CENTRAL ALLEGHENY COUNTY...
As of 9 AM, flash flood flooding and several rescues were ongoing
across the portions of the Pittsburgh north hills. Torrential
rainfall had come to an end before 9 AM, and additional rainfall is
not expected for the next several hours. This should allow for the
rapid urban runoff and flash flooding to subside by the 10 AM
expiration time of this warning.
FLASH FLOODING...Ongoing, but should be ending shortly.
ESTIMATED RAINFALL... Measured rainfall amounts up to two and a
half inches have been observed.
ADDITIONAL RAINFALL...None.
Some locations that are experiencing flooding include...
Reserve Township.. Ross Township...
Shaler Township... O'hara Township...
Millvale... Bellevue...
West View... Etna...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4054 7990 4048 7992 4048 8005 4054 8005
$$
BookbinderWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 4:47 AM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 5, 4:47 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 447 AM EDT Thu Jul 5 2018 .SYNOPSIS... Heavy rainfall and thunderstorms will persist throughout Thursday ahead of cold front. Dry weather and seasonal temperatures are expected over the weekend and into the beginning of next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Isolated showers are starting to once again develop across our region--mainly focused in the ridges and southern Ohio for now. Storms with little to no movement will have to be monitored closely for any flooding potential. Also, areas that have had heavy downpours late last night will be vulernable if heavy showers quickly return. Unfortunately, more showers and storms will continue throughout the day as a shortwave over the upper level ridge moves in. The risk for excessive rainfall for our region will once again be a threat. A Flash Flood Watch has been issued for our PA counties starting at noon. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... High POPs will continue across our region as the cold front continues to push in this evening; the Flash Flood Watch is expected to continue until midnight. Dry conditions will gradually move in Friday morning as a strong sfc high pressure pushes in from the Midwest. Temperatures will finally be a bit below the seasonal average in the upper 70s. Throughout the weekend the dewpoints will be in the comfortable mid to lower-50s. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... High pressure will maintain dry conditions with less humidity until Monday. Once the sfc high weakens and moves further south, southwestern flow will bring moisture back into the region. Rain showers and thunderstorm could return as early as Tuesday evening. && .AVIATION /08Z THURSDAY THROUGH MONDAY/... Patchy MVFR fog will improve to VFR at all sites by mid morning. Thunderstorms are expected to develop ahead of an approaching cold front this afternoon with visibility restrictions in heavy rain and strong winds. OUTLOOK... VFR conditions through the weekend behind a Friday cold front. Breezy north winds between 15 to 20 knots are likely Friday behind the front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jul 5, 6:01 AM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 601 AM EDT Thu Jul 5 2018 PAZ007>009-013>016-020>023-029-031-073>076-061015- Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Beaver- Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges- 601 AM EDT Thu Jul 5 2018 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... This Hazardous Weather Outlook is for northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania and western Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. There is also a marginal threat of severe weather with damaging winds the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-021-509>514- 061015- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall- Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 601 AM EDT Thu Jul 5 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. There is also a marginal threat of severe weather with damaging winds the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:31 PM EDT | Special Weather Statement | PBZ | Allegheny | 44 min |
| Jul 4, 8:37 PM EDT | Flash Flood Warning | PBZ | Allegheny, Westmoreland | 113 min |
| Jul 4, 9:26 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 34 min |
| Jul 4, 10:43 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Westmoreland | 4 hr |
| Jul 4, 11:08 PM EDT | Flash Flood Warning | PBZ | Forest | 3 hr |
| Jul 5, 2:51 AM EDT | Areal Flood Advisory | PBZ | Westmoreland | 3 hr |
| Jul 5, 2:55 AM EDT | Areal Flood Advisory | PBZ | Indiana, Westmoreland | 3 hr |
| Jul 5, 4:10 AM EDT | Flash Flood Watch | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 8 more | 19 hr |
| Jul 5, 4:18 AM EDT | Areal Flood Advisory | PBZ | Indiana | 3 hr |
| Jul 5, 5:32 AM EDT | Areal Flood Advisory | PBZ | Armstrong, Indiana | 3 hr |
| Jul 5, 5:40 AM EDT | Areal Flood Advisory | PBZ | Allegheny, Westmoreland | 94 min |
| Jul 5, 12:59 PM EDT | Special Weather Statement | PBZ | Mercer | 31 min |
| Jul 5, 1:02 PM EDT | Special Weather Statement | PBZ | Butler | 28 min |
| Jul 5, 1:31 PM EDT | Special Weather Statement | PBZ | Beaver | 29 min |
| Jul 5, 1:44 PM EDT | Special Weather Statement | PBZ | Mercer | 31 min |
| Jul 5, 1:55 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Mercer, Venango | 35 min |
| Jul 5, 2:00 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 30 min |
| Jul 5, 2:39 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 36 min |
| Jul 5, 2:44 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 31 min |
| Jul 5, 2:50 PM EDT | Special Weather Statement | PBZ | Jefferson | 55 min |
| Jul 5, 3:03 PM EDT | Areal Flood Advisory | PBZ | Clarion | 73 min |
| Jul 5, 3:13 PM EDT | Special Weather Statement | PBZ | Beaver | 47 min |
| Jul 5, 3:34 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Washington | 41 min |
| Jul 5, 3:58 PM EDT | Special Weather Statement | PBZ | Indiana | 47 min |
| Jul 5, 5:04 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 56 min |
| Jul 5, 5:32 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 58 min |
| Jul 5, 6:09 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 51 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.